Why Do I Feel Sick When I Miss a Dose of My Antidepressant?

Missed Antidepressant Dose
Emma Kim/Getty Images

Like many people, you've probably taken your antidepressant late a few times, or even forgotten to take it altogether for a day or two. If you sometimes feel like you have the flu with an upset stomach, achiness, and dizziness when this happens, you may be experiencing what's known as discontinuation syndrome. Though symptoms of discontinuation syndrome can happen when you significantly lower your dose or suddenly stop taking any type of antidepressant, they're more likely to happen with certain antidepressants.

Symptoms

Common symptoms of discontinuation syndrome include:

  • Dizziness
  • Fatigue
  • Nausea
  • Headache
  • Muscle pain
  • Insomnia
  • Anxiety
  • Agitation
  • Tremor
  • Blurred vision
  • Irritability
  • Chills
  • Tingling sensations
  • Vivid dreams
  • Runny nose
  • Sweating

Less common symptoms are:

  • Electric shock sensations
  • Lack of coordination
  • Hallucinations
  • Hypertension

For many people, these symptoms may be quite mild, but others may find them particularly difficult to cope with.

Causes

The most common causes of discontinuation syndrome include:

  • Suddenly stopping your antidepressant: If you've been taking an antidepressant for a month or more and you suddenly quit taking it, you're far more likely to have discontinuation symptoms than if you had tapered off slowly. It may take one to four days before you notice symptoms.
  • Tapering off of your antidepressant too quickly: Especially if you've been taking a high dose or you've been on an antidepressant for an extended period of time, a slow and gradual tapering schedule is necessary to prevent discontinuation symptoms.
  • Missing or skipping a dose or two of your antidepressant: It's estimated that up to 70 percent of people who take antidepressants skip doses here and there. However, doing this increases your risk of developing discontinuation symptoms, especially if you're taking an antidepressant with a short half-life. These types are eliminated from your body so rapidly that discontinuation symptoms may appear fairly soon after a missed dose, sometimes within hours.
  • Switching to a different formulation: Though this isn't common, if you're going from a brand name antidepressant to a generic or from one generic to another made by a different company, the formulation may be different enough that you experience discontinuation symptoms.

    As noted above, suddenly discontinuing or significantly and quickly lowering your dose of any type of antidepressant puts you at risk for discontinuation symptoms. The most common culprit seems to be immediate-release Effexor (venlafaxine) because it has a half-life as short as three to five hours and it's also the most likely antidepressant to cause these symptoms when you miss a dose or take it late. Other more common culprits of discontinuation syndrome include Paxil (paroxetine), Pristiq (desvenlafaxine), Zoloft (sertraline), Elavil (amitriptyline), Tofranil (imipramine), and all monoamine oxidase inhibitors (MAOIs).

    Prevention

    So how can you prevent discontinuation symptoms from happening? First, if you do miss a dose of your antidepressant, go ahead and take it as soon as you remember, unless it's close to time for your next dose. In that case, don't double up; just skip the missed dose and take your next dose as usual.

    Other ways to prevent discontinuation syndrome include:

    • Take your medicine on time. The best way to avoid having these symptoms is to be very careful with properly timing your medication dose. Taking your medication as prescribed also makes it as effective as possible in treating your depression symptoms. One good way to make sure you take your medicine at the right time is to set alarms in your calendar or clock on your smartphone or computer. If you're not a techie, consider using an old-fashioned alarm clock, writing yourself notes, leaving your medicine out where you can see it, setting an alarm on your watch, and/or getting a pill box for each day of the week.
    • Think about switching antidepressants. If you're finding taking your medication on time difficult to manage, consider asking your doctor about trying a different antidepressant with a longer half-life or an extended-release formula so you don't have to take it as often. For instance, Prozac (fluoxetine) has a half-life of four to six days, so it takes longer to completely clear out of your body than other antidepressants. This means that the likelihood of having discontinuation symptoms if you miss a dose is pretty low.
    • Don't ever stop your antidepressant without your doctor's knowledge. If you ever need to stop taking your antidepressant altogether, you should always consult with your doctor first. Depending on what you're taking, how long you've been taking it, and the dosage, he or she can help you avoid discontinuation syndrome by creating a plan to gradually and slowly taper you off your medication if needed.

    A Word From Verywell

    Discontinuation syndrome is quite common, occurring in an estimated 20 percent to 33 percent of people who have taken antidepressants. Although many experts refer to this phenomenon as withdrawal, experiencing antidepressant discontinuation syndrome doesn't mean that you're addicted. Antidepressants are rarely habit forming and they don't create the cravings, euphoric effects, tolerance, or drug-seeking behavior that are all seen with drugs of abuse. Another difference is that symptoms of discontinuation syndrome are generally milder and last for less time than symptoms of illicit drug withdrawal.

    Rest assured that if you do experience these symptoms, they generally tend to be mild, usually go away within one to two weeks, and are easily treatable if they do become moderate or severe. Stay in close contact with your doctor if you're discontinuing your antidepressant so he or she can minimize any discontinuation symptoms you may have.

    Was this page helpful?
    Article Sources